Q. Other than acid reflux, what can cause inflammation and irritation of throat?

Answered by
Dr. Mehak Agarwal
and medically reviewed by iCliniq medical review team.
Published on Mar 10, 2018 and last reviewed on: Oct 09, 2018

Hi doctor,

I have been having some issues with my throat and esophagus. I have seen an ENT specialist and he said that I had a lot of inflammation in my esophagus, but did not seem to say anything else other than it may be the acid reflux. But, the way I feel and a lot of the other symptoms that have come upon make it seem like it may be something worse. I feel a bad taste in the back of my throat; I always feel some food or something that appears to be caught in the middle of the throat. For the past one month, I have had a red tip on my tongue and these red spots near the front of the tongue. It is not a canker and it is painless, but it has not seemed to go away. I had a bit of a throat infection when this started happening. It was not strep throat. It seemed like some infection, sour taste, a lot of phlegm and a break in my cough. I do have some tightness in my mouth and jaw and I have had some soreness in my neck like it feels strained. The issue is my neck, throat, mouth, tongue and esophagus; it all seems to be connected. I do not know if it is anything serious, but it has been worrying me quite a bit.

Dr. Mehak Agarwal

Diabetology Otolaryngology (E.N.T)
#

Hello,

Welcome to icliniq.com.

  • The symptoms described by you match the presentations of globus pharyngeus or laryngopharyngeal reflux.
  • Laryngopharyngeal reflux, like the one that occurs at the stomach-esophageal junction, occurs in the region of the neck due to the presence of some acid producing cells in the laryngopharynx (upper esophagus).
  • The same causes constant throat irritation to cause the symptoms of bitter or bad taste in mouth, feeling of something stuck in the throat, which does not get relieved, increased throat mucus and so on.
  • The same can be treated by taking a proton pump inhibitor tablet in the morning and evening on an empty stomach accompanied by an anti-reflux syrup taken 20 minutes after meals. Proton pump inhibitors that I suggest commonly to my patients are Rabeprazole 20 mg or Pantoprazole 40 mg. The syrup comes in various brands, Gaviscon and Mucaine gel are being a few.
  • Second, globuspharyngeus is the feeling of a foreign body stuck in the throat, which does not have any cause. It needs extensive evaluation, with laryngoscopy and upper GI endoscopy. A laryngoscopy is vital for diagnosis of reflux laryngitis (laryngopharyngeal reflux) as well.
  • Globus pharyngeus has some specific treatment measures like Amitriptyline and Gabapentin, which tend to modify the central appreciation of the sensations, thereby reducing the appreciation of pain or the globus feeling.
  • Next, at your age, we need not suspect any malignant growth or mass in the area. The same will be obvious in an office examination.
  • I suggest you take a healthy diet with adequate exercise and meditation. Maintain your body weight with correct BMI range for your height. Do take the proton pump inhibitor medicine with syrup for two weeks and get back.
  • Along with the above a course of anti-inflammatory medicine, a combination of Chymotrypsin, Trypsin, Bromelain and Rutoside can help in removing any edema or swelling in the region. These medicines are available in the brand names of Chymoralforte, Phlogam, Disperzyme, etc. They are to be taken before meals as well.
  • For the tiny red dots over tongue or oral cavity, please click a picture of the same and send us. The spots can mean various things and a clear picture of the lesion will be really helpful in reaching a decisive diagnosis.

Revert with the picture to an ENT otolaryngologist online --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is tablet Pansec increasing my father's creatinine levels?

Query: Hello doctor, My father is being treated for peptic ulcer, from the past 15 days. So, he is taking a medicine called as Pansec 40 mg, in the morning and evening. He has also developed slight kidney problems, and his creatinine has raised to 1.6. To rule out renal cancer, the doctor will perform ...  Read Full »

Though I am on treatment for stomach pain, the pain persists. Why?

Query: Hi doctor, I had severe back pain and stomach pain two days ago. I visited my family physician, and he prescribed me Omcar 40 mg along with other medicines. He advised me to take Omcar 40 mg in the empty stomach daily morning, but I took it after lunch and dinner by mistake. Since last 3 hours, I a...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an ENT Otolaryngologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.